Colorado, 2023

Winter Storm and Winter Weather in Colorado, December 1 to 4, 2023

December 1 to 4, 2023 · NWS GJT · 6 events in 6 counties and zones

The second in a series of low pressure troughs moved across northwest and west-central Colorado, bringing heavy snowfall and strong winds to the northern and central Colorado mountains. This northwest flow event was also accompanied by a moderate to strong Atmospheric River.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The second in a series of low pressure troughs moved across northwest and west-central Colorado, bringing heavy snowfall and strong winds to the northern and central Colorado mountains. This northwest flow event was also accompanied by a moderate to strong Atmospheric River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 1, 5:07 PM MST, 1 hour 53 minutes earlier. Its key messages:

  • A series of disturbances has brought a return to wintery weather for eastern Utah and western Colorado that will persist through the weekend into early next week.
  • Accumulating snow will favor the mountains along the Continental Divide, though minor accumulations can also be expected in most valleys.
  • Be prepared for winter driving conditions, especially over mountain passes where roads can be snowpacked and icy.
Area forecast discussion, Dec 1, 5:07 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
507 PM MST Fri Dec 1 2023

.KEY MESSAGES...

- A series of disturbances has brought a return to wintery weather
  for eastern Utah and western Colorado that will persist through
  the weekend into early next week.
- Accumulating snow will favor the mountains along the Continental
  Divide, though minor accumulations can also be expected in most
  valleys.
- Be prepared for winter driving conditions, especially over
  mountain passes where roads can be snowpacked and icy.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued a 430 PM MST Fri Dec 1 2023

The current synoptic weather pattern is dominated by a longwave
trough across the Western States centered on the Rocky Mountains.
The models initialized well with satellite imagery with a shortwave
overhead supporting the shower activity across the region. A weak
transient ridge is moving into eastern Utah will continue into
Western Colorado overnight into Saturday pretty much bringing an end
to the snow over the southern Mountains, and shutting down the
showers west of the northern and central Colorado mountains this
evening.  Look for snow showers to gradually taper off along the
Divide through the day Saturday. As the transient ridge slides east
of the Divide late Saturday afternoon, a second shortwave with
strong jet support and a surge of moisture from an AR moves
into the region from the northwest. Snow will pick up over the
Park and Gore Ranges to the north, extending south across the
Flat Tops to the Elk Mountains. With the extra moisture and jet
support, expect heavy snow showers at times mostly above 8000
feet with significant accumulations of snow possible through
Sunday night.

Issued Winter Storm Warnings for the Park and Elkhead Ranges with
one to two feet likely, and for the Flat Tops with 12 to 18
inches possible starting this evening and running through Sunday
night. Expect impacts on Hwy 40 from Steamboat east to Rabbit Ears
Pass with the worst conditions Saturday evening through Sunday
due to heavy snow showers and blowing snow creating slick roads
and near whiteout conditions. Additionally, issued a Winter
Weather Advisory for Steamboat Springs and the upper Yampa River
Basin tonight through Sunday for six to 12 inches snow possible
north of Oak Creak and four to eight inches to the south, and a
Winter Weather Advisory for the central mountain valleys including
Aspen, Vail and Snowmass for four to ten inches snow possible
from Saturday evening through Sunday. I-70 from Vail east to Vail
Pass will see slick roads and near white out conditions due to
snow showers and blowing snow. If you need to travel these routes
this weekend, allow extra travel time and keep emergency supplies
in your vehicle.

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued a 430 PM MST Fri Dec 1 2023

The remnants of an Atmospheric River will be providing the moisture
needed for our second shot of snowfall, this time favoring northern
portions of the CWA. A bit of a lull is expected Saturday night
before snow really gets going once again. The trough that brought
the snow to the region today will be well downstream Sunday,
bringing broad west through northwesterly flow to the region and
thus, favorable orographic flow. Along with orographics, the left
exit region of an upper level jet will be  approaching, maximizing
lift, bringing heavy snow to the northern mountains and Flat Tops
starting very early Sunday morning continuing through daybreak
Monday. The Winter Storm Warnings will remain in place for 1 to 2
feet of snow with some higher amounts expected. Issued an advisory
for Zone 10 as this next shot of snow moves in. 6 to 10 inches of
snow for that zone looks good...will be dicey up at Vail Pass so be
prepared for winter driving conditions. The foothills surrounding
the northern mountains will likely see several inches of snow as
well but for now, amounts remain sub-advisory but this may change
and we'll be keeping an eye on how everything evolves for any
possible highlights. Either way, snow will start to taper off during
the day Monday. Elsewhere, look for plenty of cloud cover except for
much of eastern Utah and southwestern CO as temperatures hover
around the usual early December values.

High pressure then builds in for much of next week. The ridge axis
will move overhead late Tuesday night into Wednesday morning and
once it does, winds will shift and become more west through
southwest. As usual, warmer air will then start moving in causing
highs to reach around 5 degrees above normal. The sun returns as
well though NBM guidance is suggesting that some clouds will
linger over the Uinta Basin for most of the week. Not completely
sold on the idea but will keep them in for now.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 507 PM MST Fri Dec 1 2023

Snow was winding down for TAF site sites west of a KHDN to KGJT
to K4BL line as the disturbance which moved through the area
earlier today continued to push eastward. There will be
occasional breaks before another period of IFR/MVFR moves back
in as an atmospheric river event begins. Under heavier snow,
visibilities are expected to drop into LIFR ranges while
ceilings will be fluctuating from below 1 Kft to above 3 Kft.
Areas of fog are also likely will impact visibilities.
Conditions should start improving for far SE UT/SW CO but the
central and northern portions of the area will have to deal with
another disturbance that will move through over the weekend.
ILS Breakpoints will be met for many TAF sites tonight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning until 5 AM MST Monday for COZ004-013.
     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Sunday for COZ005.
     Winter Weather Advisory until 11 PM MST this evening for
     COZ009-012-017>019.
     Winter Weather Advisory from 7 PM Saturday to 5 AM MST Monday
     for COZ010.
UT...None.

&&

SHORT TERM...DB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Dec 1, 5:09 AM MST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
509 AM MST Fri Dec 1 2023

COZ001>014-017>023-UTZ022>025-027>029-021215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
509 AM MST Fri Dec 1 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers will continue today across the region as the first
in a series of disturbances clear the region. Snow will spread
northward to the Flat Tops, Park Range and Elkheads this
afternoon, where winter weather advisories and a winter storm
warning take effect today. Snow will taper over the southern
mountains late Friday night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A brief lull in precipitation Saturday morning between
disturbances can be expected. However, snow will pick back up
Saturday afternoon across most of the mountains and continue
into Monday morning. Snow totals in the mountains this weekend
will range from under a foot to over 2 feet of snow. Roads will
remain snowpacked and blowing snow will make for limited
visibility. Snow will wrap up by Tuesday and quiet conditions are
expected to settle in under high pressure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
December 1, 7:00 PM MST to December 4, 4:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 8 to 16 inches of snow fell across the area with 2 to 8 inches at the lower elevations. Winds gusted above 45 mph on 12/2 to 12/3 with gusts above 60 mph at elevations above 10,000 feet and a peak gust of 88 mph at Snowmass Ski Baldy on 12/3.

Winter Storm, Elkhead and Park Mountains

When
December 1, 8:00 PM MST to December 4, 5:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 20 to 40 inches of snow fell across the area with locally higher amounts of 68.6 inches of snow at Tower SNOTEL. Winds gusted above 45 mph on 12/2 to 12/4 with a peak gust of 70 mph at Storm Peak Lab on 12/3.

Winter Storm, Flattop Mountains

When
December 1, 9:00 PM MST to December 4, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 11 to 24 inches of snow fell across the area with locally higher amounts of 33.6 inches of snow at Ripple Creek SNOTEL. Sustained winds averaged 20 to 30 mph with a peak sustained wind of 41 mph at Coffee Pot station. Peak gust was 44 mph.

Winter Storm, West Elk and Sawatch Mountains

When
December 2, 12:00 AM MST to December 4, 11:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of snow fell across the area with 12 inches reported at Pitkin 1.1SW. Winds gusted above 45 mph on 12/2 to 12/4 with a peak gust of 69 mph at Irwin Guides Ridge Top on 12/3.

Winter Storm, Upper Yampa River Basin

When
December 2, 3:15 PM MST to December 4, 2:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 10 to 15 inches of snow fell across the area with higher amounts of 17.6 inches of snow at Steamboat Springs 1.9E. Winds gusted in the 20 to 35 mph range on average with a peak gust of 47 mph on 12/3.

Winter Weather, Central Yampa River Basin

When
December 2, 7:54 PM MST to December 4, 3:04 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Generally 2 to 5 inches of snow fell across the area with higher amounts of 5 to 7 inches of snow on the east side of the zone near Hayden. Winds gusted above 30 mph with a peak gust to 41 mph at the Hayden-Yampa Valley Regional Airport and the Craig-Moffat County Airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149012, 1149010, 1149045, 1149036, 1149011, 1149007.